A NYC based anesthesiologist seemed to have passed on the hepatitis C infection to his patients. US Health Department is investigating a cluster of 3 new hepatitis C infections in people who received intravenous (IV) anesthesia from the same NYC-based anesthesiologist in August 2006.
Although the investigation is not complete, the available evidence suggests that the infections occurred during the administration of anesthesia medications during outpatient medical procedures.
There is no indication that the medical procedures themselves caused the infections.
Hepatitis C is a liver infection caused by hepatitis C virus (HCV). Most people with hepatitis C do not have noticeable symptoms. Some people recently infected with HCV may experience flu-like symptoms, pale feces, dark urine, and yellowing of the skin and whites of the eyes (jaundice). Most people who become infected with HCV will have the virus for the rest of their lives. Hepatitis C can cause liver damage and possibly cirrhosis (scarring of the liver).
The anesthesiologist worked at approximately 10 different outpatient (non-hospital) practices, all of which are fully cooperating with the Health Department. This anesthesiologist has stopped working during the investigation.
The Health Department has not yet determined whether there were any other times when hepatitis transmission occurred during administration of anesthesia by this physician. Therefore, the agency is contacting approximately 4,500 patients who received IV anesthesia from this anesthesiologist for an outpatient procedure between December 1, 2003 and May 1, 2007 (the timeframe when the anesthesiologist practiced in New York City), and recommending that they be tested.
Thus far, the Health Department has confirmed three hepatitis C cases associated with this incident. In March 2007, the Health Department was notified about the first case in a patient who had received IV anesthesia for a medical procedure in August 2006. Prior to the procedure, the patient tested negative for hepatitis C. It is unlikely that this patient contracted the illness another way.
Since then, blood testing of other patients who received anesthesia from this same doctor in August 2006 has thus far confirmed two additional cases of hepatitis C as part of this cluster. Initial laboratory testing of the hepatitis C viruses from both of these patients revealed that they closely match each other and the original patient’s virus, suggesting that all three came from the same source. The Health Department is continuing its investigation of hepatitis cases that may be related to this cluster. Spread of HIV through anesthesia is not common, and no HIV infections have been linked to this incident.
“Transmission of hepatitis in a medical setting is rare, but as a precaution we are reaching out to anyone who could have potentially been exposed,” said Dr. Marci Layton, the Health Department’s Assistant Commissioner for Communicable Disease. “We are contacting all potentially exposed individuals to advise them to seek testing. If you have received a letter from the Health Department about this situation, it is important that you contact your doctor to get tested quickly. If you do not receive a letter from us, you are not at risk.”
“People should not delay potentially life-saving screenings or procedures out of concern about infection,” Dr. Layton said. “Virtually all doctors are careful about infection-control practices, and intravenous medications are very safe when standard infection-control procedures are followed.”